Medication Error : an Abuse for Patients
Kamal Shah1*, Nagendra Singh2, Jiteendra Ku. Gupta1 and Pradeep Mishra3
Lecturer, GLA Institute of Pharmaceutical Research, Mathura (U.P.)*,1
Research scholar, Dr. H.S. Gour University, Sagar (M.P.)2
Director, GLA Institute of Pharmaceutical Research, Mathura (U.P.)3
A medication error is "any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer ".1 or Medication errors, defined as any error in the prescribing, dispensing or administration of a drug whether there are adverse consequences or not, are the single most preventable cause of patient injury.2,3 These errors can occur at any stage in the drug use process from prescribing to administration to the patient.
A recent report by the Institute of Medicine (IOM) estimated that errors in medical management cause between 44,000 and 98,000 deaths each year in USA hospitals. In the USA it has been suggested that the rate of serious medication error is approximately 7%.4
1) Hydrocodone is the narcotic ingredient that controls cough, can cause life-threatening breathing problems when given in overdose or when the medicine is given more frequently than recommended. It should not be used in children less than 6 years old. On March 11, 2008, FDA reports indicate that health care professionals have prescribed hydrocodone for patients younger than the approved aged group of 6 years old and older, more frequently than the labeled dosing interval of every 12 hours ("extended release"), and that patients have administered the incorrect dose due to misinterpretation of the dosing directions.
2) A physician ordered a 260-milligram preparation of Taxol for a patient, but the pharmacist prepared 260 milligrams of Taxotere instead. Both are chemotherapy drugs used for different types of cancer and with different recommended doses. The patient died several days later, though the death couldn't be linked to the error because the patient was already severely ill.
3) An elderly patient with rheumatoid arthritis died after receiving an overdose of methotrexate--a 10-milligram daily dose of the drug rather than the intended 10-milligram weekly dose. Some dosing mix-ups have occurred because daily dosing of methotrexate is typically used to treat people with cancer, while low weekly doses of the drug have been prescribed for other conditions, such as arthritis, asthma, and inflammatory bowel disease.
4) One patient died because 20 units of insulin was abbreviated as "20 U," but the "U" was mistaken for a "zero." As a result, a dose of 200 units of insulin was accidentally injected.
5) A man died after his wife mistakenly applied six transdermal patches to his skin at one time. The multiple patches delivered an overdose of the narcotic pain medicine fentanyl through his skin.
6) A patient developed a fatal hemorrhage when given another patient's prescription for the blood thinner warfarin.
There are some other causes of medication errors i.e. poor communication, misinterpreted handwriting, drug name confusion, lack of employee knowledge, and lack of patient understanding about a drug's directions. In most cases, medication errors can't be blamed on a single person.
Types of Medication Errors
Medication errors can be broadly classified as prescribing, dispensing or drug administration errors :
Prescribing errors may be defined as an incorrect drug selection for a patient, be it the dose, the strength, the route, the quantity, the indication, the contraindications.7
Dispensing errors are errors that occur at any stage during the dispensing process from the receipt of a prescription in the pharmacy through to the supply of a dispensed product to the patient. These errors include the selection of the wrong strength/product. This occurs primarily when two or more drugs have a similar appearance or similar name (look-a-like/sound-a-like errors ). Other potential dispensing errors include wrong dose, wrong drug, wrong patient.8
The "five rights" have long been the basis for nurse education on drug administration i.e. giving the right dose of the right drug to the right patient at the right time by the right route. Drug administration errors largely involve errors of omission where administration is omitted due to a variety of factors e.g wrong patient, lack of stock. Other types of drug administration errors include wrong administration technique, administration of expired drugs and wrong preparation administered.9-10
Additional factors to prescribing error are: 11
- Illegible handwriting
- Inaccurate drug history taking
- Confusion in drug name
- Inappropriate use of decimal points
- Use of abbreviations
- Use of verbal orders
Lack of knowledge of the prescribed drug, the recommended dose and the patient may also contribute to prescribing errors. Other factors include poor dispensing procedures with inadequate checking, unreasonable workloads and poor housekeeping standards. Studies have also supported an association between dispensing errors and lighting levels, prescription workload and noise. It is suspected that distractions and interruptions can lead to performance errors. In addition, not challenging unusual doses, dispensing unfamiliar products, dispensing before seeing a written order may lead to errors.12
Methods of Minimizing Medication Error13
Medication errors can be prevented by as follows:
- By alterations in the system for ordering, dispensing and administration of drugs.
- The use of computerized physician order entry systems.
- Correct knowledge of a drug before prescribing
- Printing the drug name and patient details clearly on the prescription
- Includes all details of drug therapy i.e. name of drug, dose, directions, duration of therapy
- Not leaving a decimal point "naked". A zero should always precede expression of values e.g 0.1. Ten-fold errors in dose have occurred due to the use of a trailing zero.
- Avoiding the use of abbreviations e.g. AZT, ISMN, FeSO4, U.
- Being aware of sound-a-like products.
Bar code label rule: After a public meeting in July 2002, the FDA decided to propose a new rule requiring bar codes on certain drug and biological product labels. Health care professionals would use bar code scanning equipment, similar to that used in supermarkets, to make sure that the right drug in the right dose and route of administration is given to the right patient at the right time.
Drug name confusion: To minimize confusion between drug names that look or sound alike, the FDA reviews about 300 drug names a year before they are marketed.The agency tests drug names with the help of about 120 FDA health professionals who volunteer to simulate real-life drug order situations.
The last time the FDA changed a drug name after it was approved was in 1994 when the thyroid medicine Levoxine was being confused with the heart medicine Lanoxin (digoxin), and some people were hospitalized as a result. Now the thyroid medicine is called Levoxyl, and the agency hasn't received reports of errors since the name change.
Drug labeling: The label clearly lists active ingredients, uses, warnings, dosage, directions, other information, such as how to store the medicine, and inactive ingredients.14
Reductions in dispensing errors done by:
- Use of safe dispensing procedure.
- Using different brands or separating products that look-a-like.
- Focusing on the task in hand, keeping interruptions to a minimum and maintaining their workload at a safe and manageable level.
- Being aware of high risk drugs e.g. Potassium chloride, cytotoxic agents
- Introducing good housekeeping practices.
Drug administration errors may be reduced by:
- Checking patient identity.
- Dosage calculations checked independently before the drug is administered.
- Ensuring that medication is given at the correct time.
When healthcare professionals gives a prescription, ask him or her to tell the name of the drug, the correct dosage, and what the drug is used for. Be sure to understand the directions for any medications including the correct dosage, storage requirements, and any special instructions. In the hospital, ask (or have a relative or friend ask) the name and purpose of each drug given. Be sure to tell the doctor the names of all the prescription and non-prescription drugs, dietary supplements, and herbal preparations you are taking every time he or she writes you a new prescription. This will help to prevent another type of medication problem, undesirable and potentially serious interactions among medications. Finally, never be afraid to ask questions. If the name of the drug on your prescription looks different than expected, if the directions appear different than the thought, or if the pills or medication itself looks different, tell your doctor or pharmacist right away. Asking questions if you have any suspicions at all is a free and easy way to ensure that you don't become the victim of a medication error.
Each healthcare professional shares a responsibility for identifying contributing factors to medication errors and for using that knowledge to reduce their occurrence. Both experienced and inexperienced staff may be responsible for medication errors. A multidisciplinary approach to solving this problem should be promoted whereby all parties address the issue of reducing medication error occurrence. Development of a multidisciplinary approach has been slow, possibly due to the reluctance or unwillingness of the doctor, pharmacist or nurse to admit to a medication error.
2. Am J Health-Syst Pharm 1995; 52:379-82.
3. BMJ 2000;320:774-7
4. NEJM 2000; 342: 1123-5.
7. Am J Hosp Pharm 1993;50:305-14
8. C&D 1997 (Feb);P1-P2
9. Am J Health-Syst Pharm 1995;52:390-5
10. Drug Safety 2000;22:321-33
11. Am J Health-Syst Pharm 1995; 52:382-5
12. Am J Health-Syst Pharm 1995; 52:369-416.
13. Drug Safety 1996; 15: 303-10.